Alert archive / Missouri / River Flood Warnings in 2008

River Flood Warning 50, NWS Kansas City, MO

March 17, 2008Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 17, 2008, 12:59 PM CDT for Johnson County, Pettis County, Missouri. It took effect at Mar 17, 2008, 4:00 PM CDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2008, 12:59 PM CDT (17:59 UTC)
In effect from
Mar 17, 2008, 4:00 PM CDT
Expired
Mar 19, 2008, 10:07 AM CDT
In force
42 hr
Issued by
NWS Kansas City, MO
Flood severity
Moderate

Counties Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Valley City (VLYM7).

Action stage
17 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06907700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 17, 8:53 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Mar 17, 8:53 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 AM CDT MON MAR 17 2008

.DISCUSSION...

WITH HEAVY RAIN ALREADY SETTING UP ACROSS SOUTHERN PORTIONS OF
FORECAST AREA...PULL THE START TIME OF THE FLOOD WATCH BACK TO 9 AM.

PC

&&

.PREV DISCUSSION...
/ISSUED 450 AM CDT MON MAR 17 2008/
CONVECTION HAS BEGUN TO DEVELOP ACROSS THE REGION...WITH STRONGEST
STORMS CURRENTLY OVER PORTIONS OF WESTERN AND CENTRAL OKLAHOMA AND
KANSAS. FIRST ROUND TO AFFECT THE FORECAST AREA WILL MOVE ACROSS
EASTERN KANSAS AND WESTERN MISSOURI EARLY THIS MORNING...AS NOSE OF
LOW LEVEL JET PUNCHES NORTH ACROSS THE AREA. AREAL COVERAGE AND
INTENSITY OF PRECIPITATION WILL CONTINUE TO INCREASE THROUGH THE
MORNING HOURS...WITH STRONG LIFT OVER THE DEVELOPING SURFACE
BOUNDARY TO THE SOUTH COMBINES WITH BROAD SCALE LIFT ASSOCIATED WITH
MODEST UPPER LEVEL DIFFLUENCE. MODELS PROG WEAK ELEVATED CAPE
APPROACHING 200 J/KG OVER SOUTHERN SECTIONS OF THE FORECAST AREA
THIS AFTERNOON. WHILE HAIL WILL BE POSSIBLE WITH ANY STRONG
CONVECTION AT THAT TIME...THINK ANY HAIL WILL GENERALLY BE SMALL.

INSTABILITY INCREASES DURING THE EVENING...AS THE SURFACE WARM FRONT
PUSHES FARTHER NORTH INTO CENTRAL AND NORTHEAST MISSOURI. MODELS
PROG ELEVATED CAPE IN THE 150-300 J/KG RANGE GENERALLY ALONG AND
SOUTH OF A KANSAS CITY TO MOBERLY LINE. MID TO UPPER LEVEL LIFT ALSO
EXPECTED TO INCREASE AS THE NEXT CHUNK OF ENERGY IS EJECTED ACROSS
THE REGION...AND UPPER LEVEL DIFFLUENCE STRENGTHENS WITH APPROACHING
UPPER LEVEL LOW. THEREFORE THINK THERE IS A BETTER CHANCE FOR STRONG
TO POSSIBLY SEVERE STORMS AT THAT TIME. WHILE STORMS WILL STILL BE
ELEVATED MAKING HAIL THE PRIMARY THREAT...THE INVERSION LEVEL WILL
BE LOWERING...THEREBY MAKING DAMAGING WIND GUSTS ALSO POSSIBLE WITH
THE STRONGEST STORMS OVER CENTRAL MISSOURI.

HEAVY RAIN IS ACTUALLY THE BIGGER CONCERN. PRECIPITABLE WATER VALUES
WILL BE WELL OVER ONE INCH THROUGH AN EXTENDED PERIOD OF TIME...FROM
TODAY THROUGH TUESDAY. ANY CONVECTION TODAY AND TONIGHT WILL BRING
THE POSSIBILITY OF VERY HEAVY RAINFALL. HEADWATER GUIDANCE VALUES ON
RIVER BASINS SOUTHEAST OF A PAOLA TO CARROLLTON TO MACON LINE ARE
UNDER 1.5 INCHES...MAKING RIVER FLOODING A VERY REAL POSSIBILITY.

SUBSIDENCE BEHIND EXITING STORM SYSTEM WILL HELP CUT OFF PRECIP
CHANCES FROM WEST TO EAST DURING THE DAY TUESDAY. HAVE TRIMMED BACK
POPS A LITTLE QUICKER WITH DRY CONDITIONS EXPECTED ACROSS THE
FORECAST AREA BY TUESDAY EVENING.

NRR

&&

.AVIATION...
/705 AM CDT MON MAR 17 2008/
AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO ADVANCE
NORTHEAST FROM SOUTHEAST KANSAS THIS MORNING...OVERSPREADING THE
KMKC AND KMCI TERMINALS TOWARD 13Z...AND KSTJ TOWARD 14Z. MVFR
CEILINGS AND VISIBILITIES ARE EXPECTED AT BEST WITH THIS ACTIVITY
DURING THE MORNING HOURS. ANOTHER ROUND OF SHOWERS IS EXPECTED TO
DEVELOP FOR THE AFTERNOON AND CONDITIONS MAY DETERIORATE INTO THE
IFR RANGE. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST TO
DEVELOP THIS EVENING...BUT WITH THIS ACTIVITY ANTICIPATED TO FOCUS
TOWARD CENTRAL MISSOURI...LEFT ANY ADDITIONAL PRECIPITATION OUT OF
THE TAFS FOR NOW...BUT THIS WILL NEED TO BE REASSESSED AS THE DAY
UNFOLDS.

A STRENGTHENING LOW LEVEL JET WILL RESULT IN LOW LEVEL WIND SHEAR
THROUGH THE MORNING HOURS...WITH SOUTH/SOUTHEAST WINDS AROUND 2KFT
AGL AT ABOUT 45 KNOTS. AT THE SURFACE...A COLD FRONT WILL SHIFT EAST
ACROSS THE TERMINALS LATE TONIGHT...WITH SURFACE WINDS TURNING FROM
THE EAST AHEAD OF THE FRONT TO THE NORTHWEST BEHIND THE FRONT.

STOFLET

&&

EAX WATCHES/WARNINGS/ADVISORIES...

MO...FLOOD WATCH FROM 9 AM MONDAY TO 6 AM TUESDAY FOR
     MOZ025-MOZ031-MOZ032-MOZ033-MOZ038-MOZ039-MOZ040-
     MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-MOZ054.

KS...FLOOD WATCH FROM 9 AM MONDAY TO 6 AM TUESDAY FOR KSZ057-KSZ060.
Hazardous weather outlook, Mar 17, 12:59 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT MON MAR 17 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT ACROSS AREAS FROM EAST CENTRAL KANSAS
INTO CENTRAL MISSOURI THROUGH TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND THIS SHOULD CONTINUE INTO TONIGHT. VERY HEAVY
RAIN IS POSSIBLE WITH THIS ACTIVITY LEADING TO FLOODING ON AREA
CREEKS AND RIVERS... ESPECIALLY FROM EAST CENTRAL KANSAS INTO WEST
CENTRAL AND EASTERN MISSOURI...WHERE SEVERAL ROUNDS OF HEAVY RAIN MAY
OCCUR.

IN ADDITION...THE STRONGER THUNDERSTORMS MAY ALSO PRODUCE SMALL HAIL...
MAINLY SOUTH OF A LINE FROM KANSAS CITY TO MOBERLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WHILE WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...REPORTS OF
HAIL...FLOODING PROBLEMS AND ADDITIONAL RIVER LEVEL READINGS MAY BE
NEEDED TODAY AND TONIGHT...ESPECIALLY FROM EAST CENTRAL KANSAS INTO
CENTRAL MISSOURI

DEROCHE

In the hours before

Special weather statement, Mar 17, 8:01 AM CDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
801 AM CDT MON MAR 17 2008

MOZ053-054-171330-
BATES-HENRY-
801 AM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT FOR HENRY AND NORTHEASTERN BATES
COUNTIES UNTIL 830 AM CDT...

AT 757 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF APPLETON CITY...OR 10 MILES
SOUTHEAST OF BUTLER...MOVING NORTHEAST AT 55 MPH.

THIS STORM WILL BE NEAR...
  8 MILES SOUTHEAST OF URICH BY 815 AM CDT.
  CLINTON BY 820 AM CDT.

THE TOWNS OF LA DUE AND HARTWELL ARE ALSO IN THE PATH OF THIS STORM.

UP TO PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

STOFLET
Special weather statement, Mar 17, 8:42 AM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 AM CDT MON MAR 17 2008

MOZ040-045-046-171415-
COOPER-HOWARD-PETTIS-
842 AM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT FOR COOPER...SOUTHEASTERN PETTIS AND
SOUTHWESTERN HOWARD COUNTIES UNTIL 915 AM CDT...

AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF SEDALIA...MOVING NORTHEAST AT 60
MPH.

THIS STORM WILL BE NEAR...
  SMITHTON BY 850 AM CDT.
  OTTERVILLE BY 855 AM CDT.
  PILOT GROVE BY 905 AM CDT.
  6 MILES NORTHWEST OF BUNCETON BY 910 AM CDT.
  BOONVILLE AND 7 MILES SOUTH OF NEW FRANKLIN BY 915 AM CDT.

THE TOWNS OF SEDALIA MEMORIAL AIRPORT...CLIFTON CITY...LAMINE AND
FRANKLIN ARE ALSO IN THE PATH OF THIS STORM.

PEA SIZED HAIL HAS BEEN REPORTED WITH THIS ACTIVITY ACROSS NORTHERN
BENTON COUNTY. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

DEROCHE
Special weather statement, Mar 17, 9:35 AM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
935 AM CDT MON MAR 17 2008

MOZ037-038-043-044-171500-
CASS-JACKSON-JOHNSON-LAFAYETTE-
935 AM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN CASS...NORTHWESTERN
JOHNSON...SOUTHEASTERN JACKSON AND SOUTHWESTERN LAFAYETTE COUNTIES
UNTIL 1000 AM CDT...

AT 931 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAYMORE...MOVING NORTHEAST AT 60 MPH.

THIS STORM WILL BE NEAR...
  LEES SUMMIT AND PLEASANT HILL BY 940 AM CDT.
  LAKE LOTAWANA AND LONE JACK BY 945 AM CDT.
  OAK GROVE AND GRAIN VALLEY BY 950 AM CDT.
  ODESSA BY 1000 AM CDT.

THE TOWNS OF TARSNEY LAKES AND BATES CITY ARE ALSO IN THE PATH OF
THIS STORM.

PEA SIZED HAIL HAS BEEN REPORTED WITH THIS STORM IN RAYMORE. SMALL
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 9:57 AM CDTAreal Flood AdvisoryEAXCass, Jackson, Johnson, Lafayette6 hr
Mar 17, 10:59 AM CDTAreal Flood AdvisoryEAXChariton, Cooper, Howard, Pettis, Randolph, Saline6 hr
Mar 17, 11:47 AM CDTAreal Flood AdvisoryEAXBates, Cass, Cooper, Henry, Johnson, Pettis6 hr
Mar 17, 12:02 PM CDTAreal Flood WarningEAXCass, Jackson, Johnson, Lafayette6 hr
Mar 17, 12:12 PM CDTRiver Flood WarningEAXCass, Henry, Johnson54 hr
Mar 17, 12:12 PM CDTRiver Flood WarningEAXBates, Cass, Henry55 hr
Mar 17, 12:59 PM CDTRiver Flood WarningEAXCooper, Saline5 days
Mar 17, 12:59 PM CDTRiver Flood WarningEAXCooper24 hr
Mar 17, 12:59 PM CDTRiver Flood WarningEAXHoward24 hr
Mar 17, 12:59 PM CDTRiver Flood WarningEAXCooper51 hr
Mar 17, 12:59 PM CDTRiver Flood WarningEAXCarroll45 hr
Mar 17, 1:30 PM CDTAreal Flood WarningEAXChariton, Cooper, Howard, Pettis, Randolph, Saline6 hr
Mar 17, 6:25 PM CDTRiver Flood WarningEAXClay, Ray15 hr
Mar 17, 10:35 AM CDTAreal Flood AdvisoryEAXLinn, Miami6 hr

Nearby

River Flood Warnings in Missouri, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.